Kansas, 2008

Hail in Kansas, August 22, 2008

August 22, 2008 · NWS TOP · 1 event in 1 county or zone

Scattered thunderstorms developed behind the surface cold front extending from Wisconsin through northeast Kansas. Weak wind profiles prevented much of the convection from organizing into more complex thunderstorms, and the severe weather threat was somewhat limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed behind the surface cold front extending from Wisconsin through northeast Kansas. Weak wind profiles prevented much of the convection from organizing into more complex thunderstorms, and the severe weather threat was somewhat limited. One storm was able to sustain itself long enough to drop penny size hail in Republic County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 22, 10:48 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 22, 10:48 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1148 PM CDT FRI AUG 22 2008

.UPDATE...
06Z TAF CYCLE UPDATE.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
SFC FRONT MOVING SLOWLY SOUTH ATTM...WITH ISOLD/SCT CONVECTION
BREAKING OUT ALONG AND NORTH OF THE FRONTAL ZONE. INITIAL
INFLUENCE WILL BE TO TURN WINDS NE AT TAF SITES. WITH LACK OF A
STRONG FOCUS AS THE SYSTEM MOVES SOUTHWARD...WILL KEEP VCTS AND CB
AT TAF SITES AS STILL NOT 50% CONFIDENCE OF TS HITTING THE
AIRPORTS. CIGS REMAIN VFR...AND WITH HIGH DEWPOINTS MAY SEE SOME
MINOR REDUCTIONS TO VISBY. 67

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT FRI AUG 22 2008/

DISCUSSION...

LATEST WATER VAPOR SHOWING A STRONG SHORTWAVE TROUGH MOVING ACROSS
THE NORTHERN PLAINS WITH WEAKER EXTENSION OF THE TROUGH EXTENDING
SOUTHWESTWARD INTO THE CENTRAL HIGH PLAINS. A SFC COLD FRONT MOVING
SOUTHEAST ACROSS SOUTH CENTRAL AND EASTERN NEBRASKA WILL CONTINUE TO
MOVE SOUTHEAST INTO THE NORTHWEST CWA THIS EVENING THEN SOUTH ACROSS
MOST OF THE REMAINDER OF THE CWA BY 12Z SATURDAY BEFORE BEGINNING TO
WASH OUT THROUGH THE DAY AS WINDS BECOMING EAST TO SOUTHEAST ACROSS
THE ENTIRE AREA IN THE AFTERNOON. CAPPING THIS AFTERNOON REMAINS
STRONG ACROSS NEB/KS BUT SHOULD ERODE SUFFICIENTLY NEAR/NORTH OF
BOUNDARY THIS EVENING TO ALLOW SCATTERED CONVECTION TO TO DEVELOP
SCATTERED THUNDERSTORMS IN SOUTHERN NEBRASKA AND MOVE INTO THE
NORTHERN CWA. ALTHOUGH SHEAR IS WEAK AND CONVECTION SHOULD BE PULSE
TYPE...SOME OF THESE THIS EVENING COULD BE STRONG. WILL CARRY 30-40
CHC POPS NORTHERN CWA THIS EVENING...TAPERING OFF QUICKLY SOUTH TO
I-70...THEN SOUTHWARD TO THE I 35 CORRIDOR BY 12Z. ALTHOUGH MOISTURE
POOLS ALONG BOUNDARY THROUGH THE NIGHT AND LVL JET DEVELOP THIS
EVENING...WEAK SHEAR ALOFT...LIMITED LARGE SCALE FORCING AND
WEAKENING/VEERING LOW LEVEL WINDS ALL ARE NEGATIVE FACTORS ON PRECIP
COVERAGE. WILL TAPER POPS OFF SOUTH OF I 70. LOWS TONIGHT ARE BASED
ON A COMBINATION OF FROPA ACROSS THE NORTH WITH LOWER DEWPOINTS AND
BETTER PRECIP POTENTIAL. AS A RESULT HAVE KEPT LOWS IN THE MID 60S
WITH NEAR 70 OVER THE EAST CENTRAL COUNTIES.

WILL KEEP POPS 30-40 PERCENT SATURDAY AS ANOTHER WEAKER SHORTWAVE IN
THE GREAT BASIN AREA ADVANCES EASTWARD TOWARDS THE CWA THROUGH THE
DAY. WITH MOISTURE POOLED NEAR WEAKENING BOUNDARY...WILL HAVE A
CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THE DAY. OVERALL...WITH A
PARTLY SUNNY SKY ON SATURDAY MOST AREAS WITH PRECIP POTENTIAL AND
LIGHTER EAST/SOUTHEAST WINDS...HESITANT TO GO ANY HIGHER THAN LOW
80S NORTHWEST CWA TO UPPER 80S SOUTHEAST. IF STRATUS DEVELOPS ALONG
AND BEHIND FRONT AND LINGERS THROUGH THE DAY...AND CLOUDS/PRECIP
MORE EXTENSIVE THAN EXPECTED...THESE TEMPS MAY BE TOO WARM.

FRONTAL BOUNDARY IS FORECAST TO PUSH SOUTH INTO SOUTHERN KANSAS
SATURDAY NIGHT BEFORE WASHING OUT. MAIN CONVECTION SHOULD BE FOCUSED
ALONG THE FRONTAL BOUNDARY MAINLY ACROSS EAST CENTRAL KANSAS INTO
MISSOURI AND SOUTHEAST KANSAS. MAIN DYNAMIC FORCING REMAINS TO THE
NORTH OF THE CWA SATURDAY NIGHT AS THE UPPER TROUGH MOVES EAST INTO
THE LAKES. SURFACE HIGH BUILDS SOUTH INTO MISSOURI AND EASTERN
KANSAS ON SUNDAY. UPSLOPE SHOWERS AND THUNDERSTORMS LOOK BEST ACROSS
THE HIGH PLAINS THEN MOVING SOUTHEAST IN THE NORTHWEST FLOW INTO
EASTERN KANSAS.

SIMILAR SCENARIO FOR MONDAY NIGHT WITH THE LOW LEVEL JET FOCUSED
ACROSS THE WESTERN HIGH PLAINS AND POSSIBLE MCS DEVELOPMENT WHICH
SHOULD STAY TO THE WEST OF THE CWA.

IN THE EXTENDED NEXT FRONT MOVES ACROSS THE CENTRAL PLAINS IN THE
WEDNESDAY AND THURSDAY TIME PERIOD. THE GFS AND THE ECMWF HAVE THE
FRONT MOVING ACROSS THE CWA WITH THE GFS DEEPER WITH THE LONGWAVE
TROUGH AND FURTHER SOUTH WITH THE DYNAMIC FORCING WHERE THE ECMWF IS
FURTHER NORTH. THE NEW 12Z ECMWF IS ALSO FASTER WITH THE FRONT THAN
ITS 00Z RUN AND HAVE OPTED TO GO WITH THE SLOWER GFS SOLUTION.
TEMPERATURES WILL BE COOL BEHIND THE FRONT TO ROUND OUT THE WORK
WEEK AND HAVE LOWERED THEM FROM PREVIOUS FORECAST CYCLE.

GFS ALSO HINTING AT A CUT OFF LOW OVER THE CENTRAL PLAINS NEXT
FRIDAY...WHILE THE NEW 12Z ECMWF NOT SHOWING THIS AT ALL AT THIS
TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 5:15 AM CST, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CDT FRI AUG 22 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-231115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
615 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS THE OUTLOOK AREA AS A COLD FRONT SLOWLY
MOVES SOUTH THROUGH THE REGION. SEVERE WEATHER IS NOT ANTICIPATED
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY AND SUNDAY AS THE
FRONTAL BOUNDARY REMAINS IN CLOSE PROXIMITY. ANOTHER ROUND OF
THUNDERSTORMS WILL ARRIVE ON WEDNESDAY AS A NEW UPPER LEVEL SYSTEM
APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Aug 22, 11:12 PM CST, 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 AM CDT SAT AUG 23 2008

KSZ008-230530-
REPUBLIC-
1212 AM CDT SAT AUG 23 2008

THROUGH 1230 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS
PORTIONS OF NORTHEASTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE NARKA...MUNDEN AND CUBA.

The radar

The Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Republic

When
August 22, 11:37 PM CST
Where
Republic County, 4 mi WSW of Munden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.898, -97.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131313.